Wyoming, 2016

Damaging Wind in Wyoming, September 1, 2016

September 1, 2016 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm moved through northern Campbell County, producing strong wind gusts southeast of Spotted Horse.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm moved through northern Campbell County, producing strong wind gusts southeast of Spotted Horse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 1, 2:15 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 1, 2:15 PM MST, 2 hours 5 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
315 PM MDT THU SEP 1 2016

.SHORT TERM...(This Evening Through Friday Night)
Issued at 249 PM MDT Thu Sep 1 2016

Upper level analysis has amplified flow across the area with
ridging across the central CONUS and trof entering the Pacific
Northwest. Skies are party cloudy across the area. At the surface,
high pressure is located across the Great Lakes region with low
pressure over central Montana. Temperatures at 3pm are in the 80s
with southerly winds at 20 to 30 mph.

Tonight...Upper ridging remains across the Northern Plains with
partly cloudy skies expected overnight. A weak shortwave will clip
far western portions of the area with just a slight chance of a
shower or thunderstorm across Northeast Wyoming overnight. Low
temperatures will remain mild, with readings in the upper 50s and
60s.

Friday...Upper ridge shifts east as western trof digs into the
Pacific Northwest. Surface low pressure over central Montana lifts
into Canada as weak surface boundary slides into northeast
Wyoming. While windy conditions continue on the South Dakota
plains, behind the surface trof in WY, winds become gusty out of
the southwest, and dewpoints decrease markedly. Even with an upper
level shortwave crossing the area midday, moisture will be very
limited, and will only support an isolated threat for
thunderstorms across the far west and north. One more day of above
average temperatures is expected, with highs in the 80s to lower
90s.

Isolated showers and storms will diminish quickly in the evening
with partly cloudy skies expected overnight. Mild conditions
continue with low temperatures only falling into the upper 50s and
60s.

.LONG TERM...(Saturday Through Thursday)
Issued at 249 PM MDT Thu Sep 1 2016

Upper trough over the western CONUS will move eastward during the
weekend bringing unsettled weather to the northern plains. A
surface trough will slowly cross the area which could bring
showers and thunderstorms to much of the region from Saturday
night into Sunday and Monday. The main western CONUS trough will
be relatively stationary through the rest of the extended forecast
period leaving the forecast area under active southwesterly flow
aloft which will bring daily chances of showers and thunderstorms
through much of next week. Temperatures will be cooler than
average.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 249 PM MDT Thu Sep 1 2016

Isolated thunderstorms are possible over parts of nern WY and
nwrn SD from late this aftn into this eve. Gusty winds and hail
are possible. Breezy to windy conditions will continue through the
aftn and eve. LLWS will develop over much of western SD including
KRAP aft 05Z continuing until around 12Z Friday morning.

&&

.FIRE WEATHER...
Issued At 249 PM MDT Thu Sep 1 2016

A dry line will shift eastward into northeastern Wyoming on
Friday, dropping the relative humidity to 10 to 15 percent on
Friday afternoon. As temperatures warm, the atmosphere will become
deeply mixed and southwesterly winds gusting to around 25 mph are
expected. A Red Flag warning will be issued for Friday aftn/eve
across northeastern Wyoming.

&&

.UNR Watches/Warnings/Advisories...
SD...Wind Advisory until 6 PM MDT this evening for SDZ001-002-012-013.

WY...Red Flag Warning from noon to 10 PM MDT Friday for WYZ259-297-
     298.

&&

SHORT TERM...15
LONG TERM...10
AVIATION...10
FIRE WEATHER...10
Hazardous weather outlook, Sep 1, 10:32 AM MST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1132 AM MDT THU SEP 1 2016

WYZ054>058-071-021300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
1132 AM MDT THU SEP 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING...AND THE BLACK HILLS OF WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING. ISOLATED
SEVERE STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FRIDAY AFTERNOON AS
RELATIVE HUMIDITY DROPS TO 10 TO 15 PERCENT AND SOUTHWEST WINDS
BECOME GUSTY AT TIMES.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY THROUGH THE
WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012-013-021300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
1132 AM MDT THU SEP 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON THROUGH
THE WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ014-032-043-044-046-047-049-021300-
ZIEBACH-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
1132 AM MDT THU SEP 1 2016 /1232 PM CDT THU SEP 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON THROUGH
THE WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME...ALTHOUGH A FEW STRONGER STORMS ARE POSSIBLE OVER SOUTHERN
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ024>031-041-042-072>074-021300-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-
1132 AM MDT THU SEP 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON THROUGH
THE WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME...ALTHOUGH A FEW STRONGER STORMS ARE POSSIBLE OVER SOUTHERN
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The Rapid City radar (KUDX), 240 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
September 1, 4:20 PM MST
Where
Campbell County, 7.33 mi SSW of Recluse
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.640, -105.760

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655096.